Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 181, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2002, 4:59 AM CDT for Finney County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2002, 4:59 AM CDT (09:59 UTC)
- Expired
- Jun 13, 2002, 5:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Finney County, KS
The radar
The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 130959 SVRDDC KSC055-131045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 459 AM CDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FINNEY COUNTY IN SOUTHWEST KANSAS * UNTIL 545 AM CDT * AT 459 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF GARDEN CITY...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED PIERCEVILLE AT 530 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, DESTRUCTIVE WIND UP TO 80 MILES AN HOUR, LAT...LON 3798 10109 3776 10106 3775 10067 3799 10067 16
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:12 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 13, 3:12 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 AM CDT THU JUN 13 2002 DAYS 1-2... COLD FRONT FROM CENTRAL KANSAS TO THE NORTHWESTERN CWA CONTINUES TO MOVE SOUTH WITH 2-3MB PRESSURE RISES BEHIND IT. WITH LOW-LEVEL MOISTURE CONVERGENCE ALONG IT AND STEEP MID-LEVEL LAPSE RATES, STORMS SHOULD PERSIST THROUGH MID-MORNING. FURTHER, WEAK UPPER VORT OVER SOUTHEASTERN COLORADO WILL MOVE EAST AND AID THUNDERSTORM FORMATION AS WELL. HIGHS TODAY WILL BE COOLER THANKS TO CAA AND AMPLE CLOUD. FOR TONIGHT...BAROCLINIC ZONE WILL BE JUST TO OUR SOUTH WITH THE BEST LOW-LEVEL MOISTURE CONVERGENCE OVER THE SOUTHWESTERN CWA. WILL PLAN TO CARRY CHANCE POPS THIS LOCATION AND KEEP EVERYONE ELSE DRY. LOWS WILL BE CLOSE TO MAV NUMBERS. FOR FRIDAY...WITH LOW-LEVEL MOIST BAROCLINIC ZONE TO OUR SOUTH AND DRIER AIR WORKING ITS WAY SOUTH FROM NEBRASKA, WILL OPT TO KEEP THE ENTIRE CWA POP-FREE. HIGHS WILL BE SIMILAR TO WHATS EXPECTED FOR TODAY. FOR FRIDAY NIGHT...LOW-LEVEL BAROCLINIC ZONE STARTS TO RETURN AS A WARM FRONT FRIDAY NIGHT INTO EARLY SATURDAY MORNING. WITH LOW-LEVEL JET CRANKING UP AND MOISTURE RETURN, THE CHANCE FOR THUNDERSTORMS APPEARS REASONABLE OVER THE FAR WESTERN CWA. LOWS WILL BE A FEW DEGS WARMER THAN WHATS EXPECTED FOR THURSDAY NIGHT. DAYS 3-7... NO CHANGES. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 80 54 80 57 / 70 0 0 0 GCK 78 54 81 56 / 70 0 0 0 EHA 84 54 83 58 / 70 30 0 30 LBL 83 55 82 58 / 70 30 0 0 HYS 74 52 78 56 / 70 0 0 0 P28 79 57 79 60 / 70 0 0 0 .DDC...NONE. FCSTID = 16
In the hours before
Special weather statement, Jun 13, 2:51 AM CDT, 2 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-140600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 251 AM CDT THU JUN 13 2002 ...STORM SPOTTERS WILL BE NEEDED EARLY THIS MORNING ALONG AND WEST OF A HAYS TO MEDICINE LODGE LINE... A COLD FRONT MOVING SOUTH OVER THE WESTERN HIGH PLAINS THIS MORNING WILL ENCOUNTER AMPLE LOW-LEVEL MOISTURE TO PRODUCE SEVERE THUNDERSTORMS EARLY THIS MORNING. THE MAIN HAZARDS FROM THUNDERSTORMS WILL BE LARGE HAIL AND HIGH WINDS. SEVERE WEATHER SHOULD DIMINISH BY NOON. AFTER 4 PM CDT...THUNDERSTORMS MAY FORM OVER FAR SOUTHWESTERN KANSAS ALONG SOUTHWEST OF JOHNSON TO LIBERAL LINE AND MOVE INTO THE PANHANDLES OF TEXAS AND OKLAHOMA BY SUNSET TONIGHT. SOME OF THESE THUNDERSTORMS COULD BE SEVERE. THE MAIN HAZARDS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND HIGH WINDS. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC 16
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:23 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 67 min |
| Jun 13, 2:58 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.